MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS
Model Number ZMB00
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Visual Disturbances (2140); No Code Available (3191)
Date of Event 11/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lens remains implanted, however plan to explant the lens.(b)(4).Device evaluation: the device was not returned to the manufacturer for evaluation.Device inspection could not be performed, therefore the reported complaint could not be verified.Manufacturing records were reviewed and the lens was manufactured according to specification.There were no non-conformances with respect to the manufacturing process.The lenses were released according to specifications.A search on complaints revealed no similar complaints were received for this order number to date.The directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions for the proper use and handling of the intraocular lenses.Based on the investigation results there is no indication of a product quality deficiency.All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was reported that a zmb00 intraocular lens (iol) is planned to be explanted due to a patient complaining of ghosting, 1 week post-op.The physician also notice what seems to be like a drill hole on one of the diffractive rings on the multifocal lens.No further information was available.
 
Additional Manufacturer Narrative
Additional information was received confirming the lens was explanted from a male patient's left eye.Patient was experiencing blurriness at near and seeing double at distance during all daily activities.Patient is able to drive but all activities difficult due to poor visual acuity (va) at all distances.The lens was explanted on (b)(6) 2016 and replaced with a zxr00 22.5 diopter lens.Incision enlargement was required.Patient is very happy with replacement lens.The physician prescribed standard post op medications: hylo 3-4 times/daily and maxidex 4 times daily.Patient's visual acuity: visual acuity pre-op (pre-initial implant): 20/70+1.Visual acuity post-op (post-initial implant): 1 week 20/70-1 (double vision), 20/50 intermediate j6 near.Visual acuity post-op (post-replacement): 20/30 uncorrected visual acuity (ucva), best corrected visual acuity (bcva 20/20), intermediate 20/20, near j3.(b)(6).If implanted, give date: (b)(6) 2016.If explanted, give date: (b)(6) 2016.(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Device evaluation: through follow up it was reconfirmed that the lens was explanted on (b)(6) 2016.Photos of the explanted lens was received.Based upon the review of the photos it is not possible to define a product deficiency.All pertinent information available to the manufacturer has been submitted.
 
Additional Manufacturer Narrative
Corrected data: the previously reported mdr indicated that photos of the explanted lens were reviewed.However, (b)(4) was not captured in the report.(b)(4).Additional information: additional information was received and the physician stated that a defective ring was observed in the central zone which resulted in consistent refraction and was very disruptive and disabling for the patient.(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Device available for evaluation ¿ yes, returned to manufacturer on 5/15/2017.Device evaluation : the device was returned to the manufacturer.The device was inspected using 12x magnification it can be seen that the product is cut in pieces, most probably to make explant possible.Visual inspection by the qualified inspector shows the product is damaged on the surface of the optic.Considering the condition of the lens the damage is not introduced during manufacturing.The device issue could not be confirmed in the returned sample.Furthermore, photos of the explanted lens were reviewed.Based upon the photos it is not possible to define a product deficiency.Manufacturing records were reviewed and the lens was manufactured according to specification.A search on complaints revealed no other complaints were received for this order number to date.The directions for use (dfu) was reviewed.The dfu adequately provides instructions and precautions for the proper use and handling of the device.Based on the investigation results there is no indication of a product quality deficiency.All pertinent information available to the manufacturer has been submitted.
 
Additional Manufacturer Narrative
Additional information received reported the cie results were updated and provide: based upon the modified complaint description (per date 11 october 2017) visual inspection was repeated by a qualified inspector and lead scientist on 12 october 2017.The following was observed: the product was contaminated; stains were present on the lens, most probably from water, balanced salt solution and/or viscoelastic material.At the center on the posterior side of the lens some surface phenomenon can be seen.The phenomenon is recognized as a known cosmetic effect (ob 10: matt surface in the center of the lens on the posterior surface), of which some level is acceptable.Considering the condition of the lens it is not possible to conclude if the surface appearance of this particular lens is acceptable or not.In addition, image quality measurements were performed.Measurements were performed on one half of the lens that included the lens center.With these measurement, the light that misses the lens (because of the missing half of the lens) was not evaluated, as this light does not reach the detector.Results show the image quality for near and far focus are still within specification, indicating that the part of the lens being measured has an acceptable optical quality.Considering the condition of the lens and the image quality measurements, there is no indication that the observed surface phenomenon has affected the optical quality of the lens.In addition, a (non-contact) surface scan was performed.The surface scan confirmed a slight change in surface roughness at the location where the surface phenomenon was visible during visual inspection.However, there was no deviation in the shape of the lens at this location.No additional information was provided.All pertinent information available to abbott medical optics has been submitted.

Brand Name
TECNIS 1 MULTIFOCAL
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6142238
Report Number9614546-2016-00647
Device Sequence Number358351
Product Code MFK
UDI-Device Identifier05050474535664
UDI-Public(01)05050474535664(17)181119
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2016
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date11/19/2018
Device Model NumberZMB00
Device Catalogue NumberZMB00U0220
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/15/2017
Initial Date Received by Manufacturer 11/08/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
06/22/2017
11/24/2017
Initial Report FDA Received Date12/02/2016
Supplement Report FDA Received Date01/16/2017
02/08/2017
02/23/2017
07/17/2017
12/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR